Second death linked to AZ vaccine


Stakeholders have expressed condolences after the TGA confirmed a second Australian death likely to be linked to AstraZeneca’s COVID-19 vaccine

In its weekly update discussing adverse events from the use of COVID-19 vaccines, the Therapeutic Goods Administration confirmed seven additional cases of blood clots with low blood platelets.

These have been assessed as thrombosis with thrombocytopenia syndrome (TTS) likely to be linked to the AstraZeneca vaccine.

“Sadly, in one of these cases the patient has died, and we extend our sincerest condolences to her family,” the TGA said.

“This brings the total number of confirmed and probable TTS cases in Australia to 48. When assessed using the United Kingdom case definition, 35 cases were confirmed and 13 were deemed probable TTS.”

The TGA had confirmed that the woman was a 52-year-old from NSW who developed a severe form of TTS “with a blood clot in the brain, known as a cerebral venous sinus thrombosis”.

AstraZeneca also made a statement about the case.

“We are sad to hear of the passing of a woman who recently received Covid-19 Vaccine AstraZeneca, and our thoughts are with her family and friends,” the company said.

“Patient safety remains AstraZeneca’s highest priority, and we continue to work closely with the TGA and other regulators around the world as they investigate these very rare cases.”

The TGA also noted that to 6 June 2021, it had received 272 reports of death following vaccination for COVID-19 vaccines.

However, this did not mean the two events were linked in most cases, it said.

“By chance, some people will experience new illnesses or die from a pre-existing condition shortly after vaccination, especially if they are elderly,” it said.

“We review all deaths reported after vaccination and compare the expected natural death rates in a similar case group to observed death rates following immunisation to distinguish between possible side effects of the vaccines and coincidental events.

“For reports of death other than TTS, our review of cases and analysis of reporting patterns does not suggest that the vaccine caused these deaths.”

Earlier this week the TGA had refuted claims made by advertisements authorised and paid for by high-profile businessman and politician Clive Palmer, which had suggested 210 deaths were linked to the COVID-19 vaccines.

It said it was “seriously concerned” about misleading information in these ads, which were then pulled from the airwaves by the Grant Broadcasters Radio network.

“Such misinformation, in the course of the COVID-19 pandemic, poses an unacceptable threat to the health of Australians,” it said.

The first death in Australia linked to the AstraZeneca vaccine was that of a 48-year-old NSW woman who suffered an extensive thromboembolic event and TTS and later died in hospital.

Altogether there have been 5,076,413 doses of COVID-19 vaccine administered in NSW to 10 June, the TGA says.

There have been 27,072 adverse event following immunisation (AEFI) reports made.

Previous Dubbo CWH on watch list
Next Building better connections

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

1 Comment

  1. Natalie Jenkins
    15/06/2021

    Isn’t the statement, ” Altogether there have been 5,076,413 doses of COVID-19 vaccine administered in NSW to 10 June, the TGA says.” at odds with the official statistics on COVID-19 vaccination? I think these represent the national figures at the time of writing (not specific to NSW). It is important to have the correct exposure statistic if event rates are presented.

Leave a reply